MAUDE Adverse Event Report: CONMED CORPORATION WANG TRANSBRONCHIAL HISTOLOGY NEEDLE; WANG HISTOLOGY NEEDLE

CONMED CORPORATION WANG TRANSBRONCHIAL HISTOLOGY NEEDLE; WANG HISTOLOGY NEEDLE
Model Number MW-319
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device will not be returned for evaluation and no photographic evidence was provided therefore root cause cannot be identified.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of (b)(4) complaints, regarding 10 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4) percent.Per the instructions for use, the user is advised the following: this device must only be used by or under the supervision of a physician trained in transbronchial aspiration procedures.Follow these tips to reduce the potential for instrument or scope damage: never force the instrument into the channel.When removing the instrument from the pouch, uncoil but do not stretch.Make sure the needle tip is within the metal hub prior to use.Do not angulate the scope tip when the needle tip is in the scope's bending area.Retract the needle tip(s) into the metal hub prior to removal from the channel.Remove the instrument from the channel in a continuous retrograde motion.Minimize the channel bends when removing the instrument from the scope.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The customer reported an issue with the mw-319, tran histology needle.It was reported that during a bronchoscopy on (b)(6) 2018, as the physician was directing use of the wang needle for a transbronchial biopsy, the nurse actuated the device for needle out position, and a tiny white object shot off the device and into the lumen of the bronchial tree.It was successfully retrieved using forceps and removed from the patient.A different wang needle device was used to complete this portion of the procedure.Additional information was obtained indicating the issue occurred about 10-15 minutes into the procedure.No suction was being applied, there was no undue resistance noted, and no problem noted with the device prior to event.The physician had already done one pass with the wang needle and obtained specimen.In that first pass, the physician stated that the tissue at the carina was very tough so she needed to use some force to get the needle/introducer (both in the extended position) into the biopsy site.When they went for the second pass, they saw the white rubbery bushing dislodge from the sheath, pop off and into the lung.It was confirmed that there was no injury to the patient and he is reported to be fine.This report is being raised on the basis of malfunction with potential for injury upon reoccurrence.

Brand Name
WANG TRANSBRONCHIAL HISTOLOGY NEEDLE
Common Device Name
WANG HISTOLOGY NEEDLE
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key7885524
Report Number1320894-2018-00202
Device Sequence Number14044649
Product Code EOQ
UDI-Device Identifier20653405052729
UDI-Public(01)20653405052729(17)230225(10)201802261
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
PMA/510(K) Number
K914181
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 09/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/25/2023
Device Model NumberMW-319
Device Catalogue NumberMW-319
Device Lot Number201802261
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2018
Initial Report FDA Received Date09/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR
Patient Weight89